Hail, Frontier
- When
- May 5, 5:00 PM CST
- Where
- Frontier County, 10 mi ESE of Maywood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.615, -100.444
An isolated storm produced large hail in Frontier County during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated storm produced large hail in Frontier County during the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 5, 2:18 PM CST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 318 PM CDT TUE MAY 5 2009 ...FORECAST CHALLENGE CONTINUES TO BE PRECIPITATION CHANCES... .SYNOPSIS...LONGWAVE ZONAL PATTERN DOMINATES THE H5 PATTERN ACROSS MOST OF THE CONUS TODAY. A SHORTWAVE TROUGH EXTENDED FROM THE EASTERN DAKOTAS INTO IOWA AND A CUTOFF LOW WAS PRESENT OFF THE WEST COAST OF BRITISH COLUMBIA. SPLIT FLOW IN THE MID LEVELS NOT AS PREVALENT TODAY AS SPEED MAXIMA ARE CONFINED TO EASTERN CANADA AND THE PACIFIC NORTHWEST. SURFACE ANALYSIS AT 2 PM CDT...INDICATED A SURFACE BOUNDARY-PSEUDO DRYLINE EXTENDING FROM SOUTH OF OGALLALA...TO NORTH PLATTE...BROKEN BOW...THEN TO WEST OF ONEILL. DEW POINTS NORTH OF THIS FEATURE WERE IN THE 30S WHILE SOUTH OF THIS FEATURE...DEW POINTS WERE IN THE 40S. TEMPERATURES AT THE 2PM HOUR RANGED FROM 68 AT ONEILL TO 75 AT IMPERIAL. && .DISCUSSION... .NEAR TERM...TONIGHT THROUGH FRIDAY...MAIN FORECASTING CHALLENGES LIE WITH PRECIPITATION CHANCES...FRONTAL TIMING THURSDAY...AND TEMPERATURES. FOR TONIGHT...SURFACE BOUNDARY LOCATED ACROSS SRN AND EASTERN PORTIONS OF THE FORECAST AREA...WILL SERVE AS THE FOCUS FOR SHOWERS AND THUNDERSTORMS THIS EVENING. A REINFORCING SHOT OF COOLER AND DRIER AIR WILL PUSH INTO THE FORECAST AREA LATER TONIGHT AS A WEAK COOL FRONT TRAVERSES THE AREA. WILL MAKE SOME LAST MINUTE CHANGES TO THE POP AND WEATHER GRIDS FOR THIS EVENING BASED ON THE LOCATION OF THE SURFACE FRONT. THE BEFORE MENTIONED COLD FRONT WILL SLIDE EAST OF THE AREA ON WEDNESDAY...STALL THEN LIFT NORTH INTO THE AREA WEDNESDAY NIGHT. AFTER DRY CONDITIONS WEDNESDAY...PRECIPITATION CHANCES WILL RETURN TO THE FORECAST LATE WEDNESDAY NIGHT. THE NAM AND TO A LESSER DEGREE...THE GFS DEVELOP A NICE LOW LEVEL JET LATE WEDNESDAY NIGHT. WITH THE SURFACE BOUNDARY ACROSS THE AREA...PERSISTENT ZONAL FLOW ALOFT AND THE PRESENCE OF A LOW LEVEL JET...POPS WILL BE RETAINED IN THE ONGOING FORECAST. LIGHT NORTHERLY FLOW WILL DEVELOP BEHIND AN EXITING COLD FRONT THURSDAY...AND FOR THE MOST PART SHOULD BE A DRY DAY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...WITH MOISTURE SHUNTED WELL SOUTH INTO KANSAS AND OKLAHOMA. PRECIPITATION CHANCES WILL RETURN ON THURSDAY NIGHT AND FRIDAY...AS THE FRONT LIFTS INTO NORTHERN KANSAS. HAVE POSTED POPS IN THE SOUTH TO ACCOUNT FOR THE FRONT AND IN THE NORTH TO ACCOUNT FOR AN UPPER LEVEL DISTURBANCE LIFTING ACROSS SOUTH DAKOTA AND NRN NEBRASKA. .LONG TERM...FRIDAY NIGHT THROUGH THROUGH TUESDAY...DIFFICULT FORECAST CONTINUES INTO THE EXTENDED PERIODS WITH PRECIPITATION CHANCES DEPENDENT ON WAVE TIMING. AM MOST OPTIMISTIC ABOUT POPS ON SATURDAY NIGHT AND SUNDAY GIVEN THE COUPLED JET PRESENT ACROSS NEBRASKA. THE LONG RANGE MODELS DIVERGE BEGINNING NEXT WEEK AS THE GFS TRENDS TOWARD A MORE AMPLIFIED PATTERN ACROSS THE WESTERN CONUS...DEVELOPING A CLOSED LOW AND TROF EXTENDING SWD FROM WESTERN WA INTO NRN CA. DOWNSTREAM AMPLIFICATION IN THE PATTERN ACROSS THE CENTRAL CONUS RESULTS WITH WARMER AND DRIER CONDITIONS. HOWEVER THIS SCENARIO IS AN OUTLIER PER THE ENSEMBLE MEANS...WHICH FAVOR A CONTINUED ZONAL PATTERN ACROSS THE CENTRAL CONUS. THE ZONAL PATTERN ADVERTISED IN THE 06Z GFS ENSEMBLE MEAN IS ECHOED BY THE 00Z EURO FROM LAST NIGHT WHICH HAS LESS AMPLIFICATION ACROSS THE PACIFIC NORTHWEST...AND CONTINUED ZONAL FLOW ACROSS THE CENTRAL CONUS. ONE ASPECT LACKING WHICH WILL TEND TO KEEP POPS ON THE LOWER SIDE...IS THE AVAILABILITY OF LOW LEVEL MOISTURE...WHICH CONTINUES TO REMAIN JUST OFF TO THE SOUTH ACROSS THE SRN PLAINS. WITH PARTLY TO MOSTLY CLOUDY SKIES EXPECTED DURING THE PERIOD...HIGH TEMPERATURES WILL BE NEAR OR BELOW NORMAL...WHILE LOWS WILL BE ABOVE NORMAL. && .AVIATION... NEARLY STATIONARY FRONT EXTENDS FROM NEAR ONL TO BBW TO LBF TO IML THIS AFTERNOON. THIS FRONT SEPARATES MORE MOIST AIR TO THE SOUTH FROM DRIER AIR TO THE NORTH. MODELS CONTINUE TO HINT AT THIS BOUNDARY AS A FOCUS FOR WIDELY SCATTERED -TSRA DEVELOPMENT. LATEST VISIBLE SATELLITE IMAGERY INDICATES SOME CU STARTING TO DEVELOP ALONG AND SOUTH OF THE BOUNDARY...AND SOME TCU CAN BE SEEN SW THRU SE HERE AT THE KLBF TERMINAL AT THIS TIME...SO HINTS ARE THERE THAT A FEW -TSRA MAY INDEED DEVELOP. HAVE OPTED TO KEEP THE MENTION OF -TSRA IN THE KLBF TAF DO TO THE CLOSE PROXIMITY TO THE FRONT...BUT CONFIDENCE IS NOT HIGH THAT A -TSRA WILL ACTUALLY OCCUR AT THE TERMINAL. FURTHER NORTH...NORTHERN NEBRASKA IS WELL NORTH OF THE BOUNDARY...AND AT THIS TIME NOT EXPECTING ANY CONVECTION IN THIS AREA. ALL AREAS SHOULD SEE ANY CONVECTIVE ACTIVITY END BY 06Z WEDNESDAY. EXPECTING A COLD FRONTAL PASSAGE AROUND 10Z WEDNESDAY ACROSS NORTHERN NEBRASKA...AND 12Z WEDNESDAY ACROSS THE SOUTH. WINDS WILL BE VARIABLE AT 5 KTS AHEAD OF THE FRONT...TURNING TO THE NORTHWEST AT 10 TO 15 KTS BEHIND THE FRONT. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE .SHORT AND LONG TERM...BUTTLER .AVIATION...TAYLOR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 449 PM CDT TUE MAY 5 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-062200- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 449 PM CDT TUE MAY 5 2009 /349 PM MDT TUE MAY 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT WILL CONTINUE TO BE POSSIBLE THIS EVENING IN THE VICINITY OF A NEARLY STATIONARY FRONT. THE BEST CHANCE FOR THE THUNDERSTORM ACTIVITY WILL BE SOUTHEAST OF A LINE FROM IMPERIAL...TO BROKEN BOW...TO ONEILL. A FEW STRONG STORMS ARE POSSIBLE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE CENTRAL PLAINS THE REST OF THE THIS WEEK. SEVERAL WEAK WAVES WILL MOVE ACROSS THE PLAINS IN A FAST ZONAL FLOW ALOFT. EACH PASSING WAVE WILL BRING THE CHANCE FOR AT LEAST ISOLATED THUNDERSTORM DEVELOPMENT. THUNDERSTORMS ARE ALSO IN THE FORECAST THIS WEEKEND THROUGH MONDAY OF NEXT WEEK. THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR
The North Platte radar (KLNX), 150 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169723.